Kentucky, 2009

Flash Flooding and Heavy Rain in Kentucky, July 26, 2009

July 26, 2009 · NWS JKL · 4 events in 3 counties and zones

A line of strong thunderstorms brought isolated occurrences of flash flooding to eastern Kentucky on July 26th. The flooding occurred in Knox, Letcher, and Perry counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong thunderstorms brought isolated occurrences of flash flooding to eastern Kentucky on July 26th. The flooding occurred in Knox, Letcher, and Perry counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 26, 2:12 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 26, 2:12 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
312 AM EDT SUN JUL 26 2009

.SHORT TERM.../TODAY THROUGH MONDAY NIGHT/...UPDATED

FRONTAL BOUNDARY CONTINUES TO SLIDE SLOWLY TO THE SOUTHEAST INCHING
INTO NORTHERN KENTUCKY AT THIS TIME. WIDESPREAD CONVECTION ACROSS
THE AREA EARLY THIS MORNING WILL CONTINUE TO SHIFT TO THE SOUTHEAST
WITH TIME. THE 25/21Z SREF MEAN NAILED THE OVERNIGHT INCREASE IN
PRECIP ACROSS OUR AREA AND WE GENERALLY RELIED ON IT/S POPS FOR
TODAY. THUS... EXPECT THE AXIS OF HEAVIER PRECIP TODAY TO BE ALIGNED
OVER SOUTHEAST KENTUCKY. PWATS WILL LOWER A BIT BUT REMAIN AT OR
ABOVE 1.5 INCHES OVER THE UPPER CUMBERLAND REGION AND WITH LOW FFG
VALUES... WE WILL HAVE TO WATCH FOR LOCALIZED FLASH FLOODING. A
FLASH FLOOD WATCH MAY BE NEEDED FOR PARTS OF THE AREA BUT WILL WATCH
CONVECTION TRENDS OVER WESTERN KENTUCKY FOR A BIT LONGER TO SEE IF
THIS ACTIVITY WILL TRACK OVER AREAS CURRENTLY RECEIVING HEAVY
RAINFALL.

THE FRONT WILL DROP TO OUR SOUTH TONIGHT WITH A SLIGHTLY DRIER
AIRMASS SLOWLY ADVECTING IN BEHIND. THIS WILL PUSH THE MORE
WIDESPREAD CONVECTION TO OUR SOUTH BY MONDAY MORNING. STILL CANNOT
RULE OUT A FEW SHOWERS/STORMS NEAR THE TENNESSEE AND VIRGINIA
BORDERS ON MONDAY BUT WE WILL CONTINUE THE DRY FORECAST FOR MONDAY
NIGHT.

MADE NO BIG DEVIATIONS FROM THE GFS MOS GUIDANCE THROUGH THE PERIOD.

.LONG TERM.../TUESDAY THROUGH SATURDAY/...UPDATED

GENERAL MODEL AGREEMENT CONTINUES WITH AN UNUSUALLY PERSISTENT
TROUGH FOR THIS TIME OF YEAR OCCURRING ACROSS THE CENTRAL
CONUS...KEEPING MAINLY UNSETTLED WEATHER FOR EASTERN KENTUCKY. THERE
ARE PLENTY OF DIFFERENCES WITHIN THE DETAILS OF THIS PATTERN
HOWEVER...ESPECIALLY WITH THE IMPACT OF CONVECTION...SO HAVE
CONTINUED TO RELY HEAVILY ON PERSISTENCE.

A SERIES OF VIGOROUS SHORT WAVES WILL SPIRAL THROUGH SOUTHERN CANADA
AND THE GREAT LAKES...HELPING TO REINFORCE THE LONG WAVE TROUGH
ACROSS THE CENTRAL CONUS. A PERSISTENT WEAK TO MODERATE LOW LEVEL
JET WILL REMAIN ACROSS THE AREA FROM TUESDAY THROUGH SATURDAY...
MAINTAINING THE THREAT FOR AT LEAST SCATTERED CONVECTION. THE BEST
THREAT FOR PRECIP APPEARS TO ARRIVE ON WEDNESDAY AS A SHORTWAVE MOVES
INTO THE OHIO VALLEY SCOOPING UP A RICH MOISTURE SUPPLY FROM THE
GULF. WITH GOOD MODEL AGREEMENT ON THE EVENT...DECIDED TO NUDGE UP
POPS INTO THE LIKELY RANGE. OTHERWISE...MODEL DIFFERENCES AS TO
WHERE THE ASSOCIATED SURFACE FRONT WILL BE NECESSITATE NO GREATER
THAN CHANCE POPS...WITH A DIURNAL INFLUENCE TO THE CONVECTION.

NUDGED TEMPS UP A FEW DEGREES ON TUESDAY WITH BOTH THE 26/00Z GFS
AND 25/12Z ECMWF INDICATING SOME WARMING ALOFT IN ADVANCE OF DIVING
SHORTWAVE TO OUR WEST. OTHERWISE...MAINTAINED CONTINUITY WITH TEMPS.

&&

.AVIATION.../06Z TO 06Z/

SHOWERS AND THUNDERSTORMS WERE ONGOING IN THE FORECAST AREA DURING
THE HOUR BEFORE TAF ISSUANCE...BRINGING LOCALIZED LIFR CONDITIONS.
WILL EXPECT MUCH OF THE ACTIVITY TO DIE DOWN BEFORE DAYBREAK...
FOLLOWED BY A RELATIVE LULL WITH VFR CONDITIONS THROUGH MUCH OF THE
DAY. THERE IS ANOTHER INCREASED POTENTIAL FOR THUNDERSTORM
DEVELOPMENT IN THE AFTERNOON...ESPECIALLY LATE...LASTING INTO THE
EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE
LONG TERM...GEOGERIAN/ABE
AVIATION...HAL
Hazardous weather outlook, Jul 26, 3:08 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
408 AM EDT SUN JUL 26 2009

KYZ044-050>052-058>060-104-106>109-111-119-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-LEE-MARTIN-
408 AM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY. THE BEST
CHANCE FOR RAINFALL WILL BE ON WEDNESDAY AND WEDNESDAY NIGHT AS A
MOISTURE LADEN COLD FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ068-069-079-080-083>088-110-112>118-120-271100-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-FLOYD-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-PIKE-
408 AM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY HEAVY RAINFALL IS
POSSIBLE AND THE REPEATED MOVEMENT OF STORMS OVER THE SAME AREAS MAY
CAUSE LOCALIZED FLASH FLOODING.

SCATTERED THUNDERSTORMS ARE THEN EXPECTED TONIGHT...ESPECIALLY
DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE ON MONDAY AND THEN AGAIN FROM TUESDAY
THROUGH SATURDAY. THE BEST CHANCE FOR RAINFALL WILL BE ON WEDNESDAY
AND WEDNESDAY NIGHT AS A MOISTURE LADEN COLD FRONT MOVES ACROSS THE
AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED FLOODING TO THE
NATIONAL WEATHER SERVICE IN JACKSON.

ABE

In the hours before

Special weather statement, Jul 25, 10:20 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1120 PM EDT SAT JUL 25 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1120 PM EDT SAT JUL 25 2009

...STRONG THUNDERSTORMS AFFECTING EASTERN KENTUCKY...

A COLD FRONT APPROACHING EASTERN KENTUCKY IS HELPING TO PRODUCE
STRONG THUNDERSTORMS ACROSS PORTIONS OF AREA TONIGHT. WHILE A FEW
STORMS COULD REACH SEVERE LEVELS...THE MAJORITY WILL REMAIN BELOW
SEVERE LIMITS. RESIDENTS CAN EXPECT BRIEF HEAVY RAIN...WITH RAINFALL
RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THE STRONGER STORMS.

RAY
Local storm report, Jul 25, 11:21 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1221 AM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     HAZARD                  37.25N 83.20W
07/25/2009                   PERRY              KY   PUBLIC

            LARGE BRANCHES BROKEN

&&

GREIF

The radar

The Knoxville radar (KMRX), 92 km away, was scanning. The volume nearest the first event began at 09:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Knox

When
July 26, 4:20 AM EST to 6:20 AM EST
Where
Knox County, 1.15 mi SSE of Baileys Switch to 1.62 mi NW of Swanpond
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.886, -83.909

Several roads in and around Barbourville have 6+ inches of water flowing across them.

Heavy Rain, Perry

When
July 26, 5:20 AM EST to 8:20 AM EST
Where
Perry County, Hazard
Reported by
Public
Coordinates
37.250, -83.200

This was an automated report. Between 3 and 4 inches of rain fell in Hazard.

Flash Flood, Letcher

When
July 26, 4:50 PM EST to 7:30 PM EST
Where
Letcher County, 1.16 mi E of Deane to 1.34 mi WNW of Millstone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.229, -82.749

The state police reported that Fleming-Neon was flooded and roads in the area were closed as a result.

Flash Flood, Letcher

When
July 26, 7:00 PM EST to 7:40 PM EST
Where
Letcher County, 0.49 mi NE of Mc Roberts to 1.43 mi E of Potters Fork
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.205, -82.663

Portions of Highway 805 and Dunham Road were closed for about 30 minutes due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186800, 186801, 186802, 186803.